Alert archive / Louisiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 39, NWS Lake Charles, LA

March 26, 2009Saint Martin Parish, St. Mary Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 26, 2009, 11:49 PM CDT for Saint Martin Parish, St. Mary Parish, Louisiana. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2009, 11:49 PM CDT (04:49 UTC)
Expired
Mar 27, 2009, 12:15 AM CDT
In force
26 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Saint Martin Parish, LA, St. Mary Parish, LA

What was reported inside it

TimeReportWhereRemark
Mar 27, 12:05 AM CDTTSTM WND DMGBayou Vista, LABERWICK POLICE REPORT ROOF OF TRAILER BLOWN OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 4.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2009-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2009-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1797 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
3.0
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 270449
SVRLCH
LAC099-101-270515-
/O.NEW.KLCH.SV.W.0039.090327T0449Z-090327T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1149 PM CDT THU MAR 26 2009

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITY OF STEPHENSVILLE...
  EASTERN ST. MARY PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...PATTERSON...MORGAN CITY...BURNS
  POINT...BERWICK...BAYOU VISTA...

* UNTIL 1215 AM CDT

* AT 1146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
   THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES
  NORTH OF BURNS POINT TO BURNS POINT...OR ALONG A LINE EXTENDING
  FROM 7 MILES SOUTH OF FRANKLIN TO BURNS POINT...AND MOVING EAST AT
  30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CENTERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 2961 9112 2960 9119 2954 9124 2955 9127
      2950 9126 2948 9129 2951 9135 2952 9142
      2955 9144 2952 9153 2954 9155 2955 9153
      2974 9152 2994 9124 2989 9118 2986 9118
      2981 9109
TIME...MOT...LOC 0449Z 256DEG 25KT 2971 9145 2955 9144

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 4:13 PM CDT, 7 hours 36 minutes earlier.

Area forecast discussion, Mar 26, 4:13 PM CDT, 7 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
413 PM CDT THU MAR 26 2009

.UPDATE...
TORNADO WATCH 71 REMAINS IN EFFECT UNTIL 1100 PM CDT FOR THE
FOLLOWING LOCATIONS

&&

.DISCUSSION...
STRONG THUNDERSTORMS ARE DEVELOPING OVER SOUTHEAST TEXAS AT THIS
TIME AS THE WEAK FRONTAL BOUNDARY AGAIN SLIPS BACK TO THE NORTH.
SOME STORMS TONIGHT WILL BECOME SEVERE. STORMS WILL SPREAD INTO
SOUTHWEST LOUISIANA OVER THE NEXT SEVERAL HOURS AND INTO SOUTH-
CENTRAL LOUISIANA BEFORE 5 PM. EXPECTING TO SEE A WATCH FOR
EVENING DEVELOPMENT. STORMS SHOULD BE ENDING BEFORE MIDNIGHT FOR
SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA WITH SOME STORMS POSSIBLE
AFTER MIDNIGHT FOR SOUTH-CENTRAL LOUISIANA. THE THREAT TONIGHT
WILL BE FROM WINDS AND HAIL ALTHOUGH TORNADOES WILL BE POSSIBLE.
SPECIAL SOUNDING INDICATED HELICITY AROUND 171 M2/S2 AND CAPES
AROUND 2900 J/KG.

TOMORROW WILL SEE REDEVELOPMENT AND ROUND TWO OF SHOWERS AND
THUNDERSTORMS. SHOWERS ARE EXPECTED TO START DEVELOPMENT DURING
THE AFTERNOON AND CONTINUE AND INCREASE INTO THE EVENING HOURS
AHEAD OF A COLD FRONT THAT WILL PUSH THROUGH EARLY SATURDAY
MORNING. THIS WILL FINALLY SHUT-OFF OF THE PRECIP AS DRIER AIR
SPILLS IN FROM THE WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  67  78  47  62  42 / 100  50  70  10   0
KBPT  68  78  46  61  42 / 100  50  70  10   0
KAEX  65  78  46  61  40 / 100  50  70  10   0
KLFT  66  79  50  66  42 / 100  50  70  20   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Mar 26, 5:48 AM CDT, 18 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
548 AM CDT THU MAR 26 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-271100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
548 AM CDT THU MAR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A STALLED FRONTAL BOUNDARY OVER THE AREA AND AN APPROACHING UPPER
LEVEL DISTURBANCE WILL RESULT IN ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS LATER TODAY AND TONIGHT. A FEW OF THESE STORMS COULD
REACH SEVERE LIMITS. LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES WILL BE POSSIBLE. WHILE THE RISK OF SEVERE WEATHER IS
EXPECTED OVER THE ENTIRE AREA...THE BEST POTENTIAL WILL BE OVER
EASTERN SECTIONS OF SOUTHWEST LOUISIANA. THESE INCLUDE THE
PARISHES OF JEFFERSON DAVIS...ACADIA...LAFAYETTE...
VERMILLION...IBERIA...ST. MARY...AND ST. MARTIN.

TORRENTIAL RAINFALL OF 1 TO 2 INCHES MAY LEAD TO FLOODING OF LOW
LYING AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FINAL ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH
SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA LATE FRIDAY AND FRIDAY
NIGHT. SOME THUNDERSTORMS MAY REACH SEVERE LIMITS WITH LARGE HAIL
AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. BEHIND THE
FRONT...STRONG NORTHWEST WINDS WILL BRING SMALL CRAFT ADVISORY
CONDITIONS TO THE OFFSHORE WATERS FRIDAY NIGHT AND SATURDAY. FROM
SUNDAY THROUGH THE MIDDLE OF NEXT WEEK...NO HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS MAY BE NEEDED LATER TODAY AND TONIGHT AND
AGAIN LATE FRIDAY AND FRIDAY NIGHT.

In the hours before

Local storm report, Mar 26, 6:35 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
635 PM CDT THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     37 S HOLLY BEACH        29.26N 93.34W
03/26/2009  M40 MPH          GMZ470             XX   PUBLIC

            40 MPH WIND GUST MEASURE AT WEST CAM 205

&&

MGRIFFIN
Local storm report, Mar 26, 7:27 PM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
727 PM CDT THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     LAKE CHARLES            30.21N 93.20W
03/26/2009  E60 MPH          CALCASIEU          LA   PUBLIC

            PUBLIC REPORTED ESTIMATED WINDS 60 MPH ON THE 700 BLOCK
            OF GRANGER IN LAKE CHARLES.

&&

MGRIFFIN
Local storm report, Mar 26, 7:48 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
748 PM CDT THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     5 W OPELOUSAS           30.52N 92.17W
03/26/2009                   ST. LANDRY         LA   UTILITY COMPANY

            TREE DOWN ON POWER LINE WEST OF OPELOUSAS. NEAR PRAIRIE
            RONDE HWY.

&&

MGRIFFIN
Local storm report, Mar 26, 8:13 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
813 PM CDT THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     5 S LAKE CHARLES        30.14N 93.20W
03/26/2009  M50 MPH          CALCASIEU          LA   MESONET

            LSU AG CENTER NEAR THE LAKE CHARLES AIRPORT MEASURED AT
            50 MPH WIND GUST.

&&

MGRIFFIN
Local storm report, Mar 26, 9:00 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
900 PM CDT THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             3 SW EUNICE             30.46N 92.45W
03/26/2009  E0.75 INCH       ACADIA             LA   PUBLIC

            PUBLIC REPORTED PENNY SIZE HAIL 3 MILES SW OF EUNICE
            ABOUT 445PM.

&&

MGRIFFIN
Local storm report, Mar 26, 11:38 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1138 PM CDT THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     PATTERSON               29.69N 91.31W
03/26/2009                   ST. MARY           LA   LAW ENFORCEMENT

            POLICE DEPARTMENT REPORTING TREES DOWN IN THE CITY OF
            PATTERSON.

&&

MGRIFFIN

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 7:05 PM CDTSpecial Marine WarningLCH25 min
Mar 26, 7:17 PM CDTSpecial Marine WarningLCH118 min
Mar 26, 8:14 PM CDTSpecial Marine WarningLCH61 min
Mar 26, 8:23 PM CDTSpecial Marine WarningLCH52 min
Mar 26, 9:20 PM CDTSpecial Marine WarningLCH55 min
Mar 26, 10:19 PM CDTSpecial Marine WarningLCH56 min
Mar 26, 10:50 PM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary55 min
Mar 27, 3:46 AM CDTSmall Craft AdvisoryLCH54 hr
Mar 27, 5:06 AM CDTRiver Flood WarningLCHLafayette, Vermilion16 hr
Mar 27, 2:20 PM CDTSevere Thunderstorm WarningLCHBeauregard, Vernon55 min
Mar 27, 2:31 PM CDTSevere Thunderstorm WarningLCHBeauregard44 min
Mar 27, 2:35 PM CDTTornado WarningLCHBeauregard40 min
Mar 27, 2:58 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Vernon62 min
Mar 27, 3:50 PM CDTTornado WarningLCHVernon25 min
Mar 27, 4:07 PM CDTTornado WarningLCHRapides, Vernon23 min
Mar 27, 4:18 PM CDTTornado WarningLCHRapides, Vernon27 min
Mar 27, 4:28 PM CDTTornado WarningLCHRapides32 min
Mar 27, 4:31 PM CDTSevere Thunderstorm WarningLCHAllen, Evangeline, Rapides44 min
Mar 27, 4:47 PM CDTTornado WarningLCHAllen, Evangeline, Rapides, Saint Landry28 min
Mar 27, 5:03 PM CDTTornado WarningLCHAvoyelles, Rapides27 min
Mar 27, 5:14 PM CDTTornado WarningLCHAvoyelles, Evangeline, Rapides, Saint Landry31 min
Mar 27, 5:47 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Evangeline, Saint Landry43 min
Mar 27, 6:31 PM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu44 min
Mar 27, 6:34 PM CDTTornado WarningLCHBeauregard26 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.